Results 1 to 7 of 7

Thread: Lupus: insomnia and weight gain...anyone else? It's usually the opposite!

Hybrid View

  1. #1
    Join Date
    Dec 2012
    Location
    Melbourne, Australia
    Posts
    5
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Lupus: insomnia and weight gain...anyone else? It's usually the opposite!

    Most of the information I've gathered from reputable websites, including the information given to me by my rheumy, states that Lupus causes weight loss and extreme sleepiness (resulting in extra sleep). While I do feel generally fatigued, tire easily and often need to lay down (even if I can't sleep due to parenting responsibilities), at night I suffer from severe insomnia; sometimes I only sleep for 3 hours and then cannot get back to sleep at all! I end up feeling so exhausted; the only thing that has helped at all is amitriptyline (endep) which my rheumy prescribed me for restless leg type pain. Even so, it often doesn't help me past the three hour sleep mark. I wind up in a catch 22 where the lack of sleep heightens the neuropathic pain and other Lupus symptoms and then it just keeps spiraling downwards...

    Also, I had gained nearly 30kg from the time I began having obvious Lupus symptoms until about 5 months ago! I've since lost 14 of those kilos but am obviously still much heavier than I was prior to Lupus. I was wondering if anyone else has either/both of these complaints or whether these are just symptoms unique to me. I hate feeling like a medical anomaly! And, if so, what has helped you?

  2. #2
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,741 Times in 1,211 Posts

    Default

    The sleep issues are normal. There is a big difference between fatigue and sleepy (although I can be very sleepy and unable to sleep). As I mentioned in another post. this is very common.

    I too had an issue of weight gain. Almost 40 lbs in a 6 month period and that was long before steroids or even a diagnosis. You must remember that Lupus is different for everyone. Although there are general answers there is non"one size fits all". It attacks is all differently
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  3. #3
    Join Date
    May 2012
    Location
    Texas
    Posts
    85
    Thanks
    23
    Thanked 20 Times in 15 Posts

    Default

    If you are taking Neurontin (Gabapentin) for the neuropathy, that causes weight gain. Could be that. I titrate my dose as it relates to my level of pain (ask doc first). If it's bad, I take more. If it isn't so bad, I cut it down a little. By doing that, I have managed to hold my own on weight. Mind you, I gained about 40 pounds from the time I first got sick, but I have since leveled out.

  4. #4
    Join Date
    Nov 2011
    Posts
    466
    Thanks
    314
    Thanked 317 Times in 192 Posts

    Default

    There's some preliminary research that shows that chronic systemic inflammation can cause your body to build and hold onto fat stores.

    Also, steroid treatment often causes weight gain...

    I gained quite a bit of weight (and was too tired to exercise) when the disease was active, undiagnosed, and untreated - once I got treatment, I lost 25lb. with very little effort. So for me, I'd say YES, Lupus caused weight gain.

  5. #5
    Join Date
    Dec 2012
    Location
    Austin, TX
    Posts
    16
    Thanks
    13
    Thanked 4 Times in 4 Posts

    Default

    Hello tiffe,
    I'm pretty new to this site, but can totally relate to this one!
    My answer is yes. I believe so. My Dr. said he believed I have had Lupus for a very long time, just, no one ever caught it. I have always been the type of person that struggled with being very underweight. Avg about 98-100 lbs. I'm 5'3", so that's pretty light. One of my personal symptoms was really severe Edema. And on top of that, a very quick weight gain. Then the prednisone just made it ridiculous. I gained nearly 40 lbs in less than 2 weeks! Much of it was water retention (they said) due to the prednisone. I don't think all of it was though. And the Insomnia was terrible.. I was so tired, just exhausted, and could not sleep for anything. Even on xanax at times. I frequently would be awake until dawn, miserably tired. The whole thing just really messed up any "normal" sleep cycle for me. So, in my experience, yes, absolutely.

    Peace~ Blu

  6. #6
    Join Date
    Dec 2012
    Posts
    2
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hi,

    I'm new as well and so relieved to hear that others suffer from insomnia too! You would think that you'd be able to sleep all the time given the amount of fatigue we face, but I lie awake every night if I don't take something. I've had persistent insomnia for years. It's so frustrating!

    I'm happy to have found this website. It looks like it's quite active and welcoming. Thanks!

  7. #7
    Join Date
    May 2010
    Posts
    980
    Thanks
    57
    Thanked 309 Times in 250 Posts

    Default

    A person who is whole and well calls it "sleepy". I call it something totally different. "Sleepy" insinuates resolution with "sleep", but insomnia is at least a weekly companion. So is "napping", aka: "crashing". I don't know about anybody else, but when I started exhibiting symptoms that I *had* to pay attention to, I slowed *way* down, which meant weight gain from not burning as many calories.
    "There but for the grace of God, go I."
    "... His mercy endureth for ever."

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •